Montana, 2014Hail in Montana, June 16, 2014
June 16, 2014 · NWS GGW · 1 event in 1 county or zone
A moderately unstable atmosphere and strong daytime heating allowed one severe thunderstorm to develop and move over Dawson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable atmosphere and strong daytime heating allowed one severe thunderstorm to develop and move over Dawson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM MST, 3 hours earlier.
Area forecast discussion, Jun 16, 1:45 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT MON JUN 16 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
CAUTIOUS OPTIMISM IS THE BEST WAY TO SUM UP OUR FEELINGS TOWARDS
THE UPCOMING WET CLOSED LOW EVENT DURING THE SHORT TERM.
TONIGHT A MOIST UPPER LOW WILL PUSH INTO THE NORTHERN ROCKIES. AN
INITIAL SURGE OF PRECIPITATION WILL PUSH INTO NORTHEAST
MONTANA FROM THE SOUTHWEST AS THE ASSOCIATED SURFACE LOW DEEPENS
OVER SOUTHERN MONTANA. THIS INITIAL PUSH LOOKS TO MAINLY IMPACT
AREAS SOUTHWEST OF A OPHEIM TO GLENDIVE LINE...WITH THE MOST
SIGNIFICANT PRECIPITATION EXPECTED OVER AND AROUND THE MISSOURI
RIVER BREAKS.
TUESDAY THE AFOREMENTIONED SURFACE LOW OVER SOUTHERN MONTANA WILL
CONTINUE TO DRIVE A GULF MOISTURE RICH EASTERLY SURFACE FLOW ACROSS
NORTHEAST MONTANA...FURTHER MOISTENING THE ATMOSPHERE. THIS
EXCESSIVE MOISTURE WILL SET THE STAGE FOR WHAT WE ARE OPTIMISTIC
WILL BE A CONTINUED VERY WET PERIOD OF PRECIPITATION...WITH
EMBEDDED THUNDERSTORMS. PERIODS OF HEAVY RAIN WILL BE POSSIBLE
AT TIMES...ESPECIALLY WITH THUNDERSTORMS. GIVEN OVERALL
ABNORMALLY DRY CONDITIONS IN PLACE OVER MOST OF NORTHEAST
MONTANA THROUGHOUT THE SPRING WE FEEL THE THREAT FOR
FLOODING...FLASH OR SMALL STREAM...IS LOW AT THIS TIME. THUS WILL
HOLD OFF ON ANY HYDRO RELATED WATCHES FOR THE TIME BEING.
THUNDERSTORMS SOUTHEAST OF FORT PECK LAKE...INCLUDING THE
YELLOWSTONE RIVER VALLEY...WILL ALSO HAVE TO BE WATCHED FOR
POSSIBLE SEVERE THUNDERSTORMS COMPLETE WITH DAMAGING WINDS AND
LARGE HAIL. EASTERLY WINDS WILL TREND UPWARD BY THE
AFTERNOON...APPROACHING THE 20 MPH MARK. A LAKE WIND ADVISORY MAY
BE NEEDED.
THE THREAT FOR STRONG TO SEVERE STORMS WILL LINGER ACROSS THE
SOUTHEAST INTO TUESDAY EVENING...WITH CONTINUED MODERATE RAINFALL
EXPECTED EAST OF A GLASGOW TO JORDAN LINE OVERNIGHT.
WEDNESDAY...THE MAIN ENERGY BAND ASSOCIATED WITH THE UPPER LOW
OVER NORTH CENTRAL MONTANA WILL LIFT INTO SOUTHERN
SASKATCHEWAN...ALLOWING PRECIPITATION TO TAPER OFF FORM SOUTH TO
NORTH THROUGH THE DAY. GILCHRIST
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED PERIOD REMAINS ON TRACK DEPICTING WRAP AROUND RAIN
SHOWERS AND POSSIBLY THUNDER SPREADING ACROSS NORTHEAST MONTANA
FROM WEST TO EAST ON WEDNESDAY NIGHT AND THURSDAY. AS THE SYSTEM
FINALLY EXITS...SHOWERS WILL GRADUALLY COME TO AN END AGAIN IN A
WEST TO EAST FASHION THURSDAY NIGHT INTO FRIDAY MORNING.
ADDITIONAL RAINFALL AMOUNTS SHOULD BE LIGHTER IN COMPARISON TO
EARLIER IN THE WEEK BUT A FEW ISOLATED PLACES MAY STILL SEE A
WETTING RAIN OUT OF THIS LAST ROUND.
FRIDAY THROUGH SATURDAY...THE LATEST ECMWF AND GFS CONTINUE TO
SHOW AN UPPER LEVEL SHORTWAVE RIDGE BUILDING INTO MONTANA WHICH
WILL PROMOTE DRIER CONDITIONS AND POTENTIALLY MUCH WARMER
TEMPERATURES WITH RISING 500MB HEIGHTS. IN FACT...MUCH OF THE CWA
MAY SEE NEAR NORMAL HIGHS BY THE START OF THE WEEKEND. WILL STILL
MAINTAIN SLIGHT CHANCE POPS AS IT IS DIFFICULT TO RULE OUT A LONE
DIURNALLY DRIVEN SHOWER OR THUNDERSTORM.
SUNDAY ONWARD...ENSEMBLE GUIDANCE SHOWS INCREASING SPREAD IN 500MB
HEIGHTS INTO NEXT WEEK...WITH THE GENERAL TREND TOWARD A RIDGE
REMAINING OVER THE REGION AT LEAST INITIALLY. WILL MAINTAIN SLIGHT
CHANCE POPS WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. BY
THE MIDDLE OF NEXT WEEK SOME MODEL GUIDANCE SUGGESTS THAT ANOTHER
SHORTWAVE MAY PUSH INTO THE PACIFIC NORTHWEST. THIS MAY PROVIDE
FORCING FOR ASCENT AND COMBINE WITH AVAILABLE MOISTURE TO ONCE
AGAIN INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS. MALIAWCO
PREVIOUS LONG TERM DISCUSSION...
GFS AND ECMWF CONTINUE TO DIFFER IN EVOLUTION OF UPPER LOW
PRESSURE SYSTEM ALTHOUGH SOLUTIONS ARE LESS DIVERGENT THAN 24
HOURS AGO. UPPER LOW WILL MOVE INTO SOUTHERN CANADA LATE THURSDAY
NIGHT BUT GFS HOLDS TROF AXIS TO SOUTH WHILE ECMWF KICKS IT
EASTWARD INTO NORTHERN PLAINS. THIS DIFFERENCE IS SIGNIFICANT
BECAUSE THE GFS SOLUTION MAINTAINS MOISTURE OVER EASTERN MONTANA
UNTIL SATURDAY. MEANWHILE THE ECMWF BEGINS DRYING OUR AREA FRIDAY.
SO WILL SPLIT THE DIFFERENCE AND MAINTAIN CHANCE SHOWERS AND
THUNDERSTORMS ACROSS CWA THROUGH THURSDAY NIGHT AND BEGIN TAPERING
CHANCES FROM WEST FRIDAY BECOMING DRY SATURDAY. TEMPERATURES
THURSDAY WILL BE NEAR SEASONAL NORMALS BUT WILL WARM TO ABOVE
SEASONAL NORMALS FRIDAY AND INTO NEXT WEEKEND. BY SUNDAY LOW- AND
MID-LEVEL MOISTURE MAKES ITS WAY THROUGH WEAK RIDGE OVER MONTANA
AND WITH WARMER TEMPERATURES CANNOT RULE OUT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. BRITTON
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TONIGHT. SHOWERS AND EMBEDDED
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT. WIDESPREAD
WETTING RAINS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. THIS
ACTIVITY MAY BE ACCOMPANIED BY PERIODS OF MVFR AND IFR CEILINGS
AND VISIBILITIES. EAST WINDS WILL INCREASE TO 10 TO 15 KTS BY THIS
EVENING...AND 15 TO 20 KTS ON TUESDAY. MALIAWCO
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 1:24 PM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
224 PM MDT MON JUN 16 2014
MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
224 PM MDT MON JUN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. SOME STRONGER
STORMS SOUTHEAST OF FORT PECK LAKE TUESDAY AFTERNOON AND EVENING
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 16, 4:30 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
530 PM MDT MON JUN 16 2014
MTZ023-025-170030-
DAWSON-MCCONE-
530 PM MDT MON JUN 16 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
CIRCLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4769 10561 4760 10526 4749 10516 4732 10548
4734 10574
TIME...MOT...LOC 2330Z 206DEG 8KT 4738 10556
RJM
WEATHER.GOV/GLASGOWHail, Dawson
- When
- June 16, 4:45 PM MST to 5:15 PM MST
- Where
- Dawson County, 9.21 mi NW of Lindsay Divide Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.370, -105.400
Trained spotter reported hail up to the size of quarters. Duration of 30 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 16, 20142 deaths · 20 injured · $21 million · EF4 · 32 events
- Tornadoes and Flash Flooding in Iowa, June 16 to 17, 20141 death · $3.2 million · EF1 · 91 events
- Tornadoes and Damaging Winds in Wisconsin, June 16 to 17, 2014$21 million · EF3 · 19 events
- Tornadoes and Flooding in Wisconsin, June 16, 20145 injured · $21 million · EF2 · 13 events
- Tornadoes and Hail in Nebraska, June 16, 2014$231,000 · EF2 · 24 events
- Flash Flooding and Flooding in South Dakota, June 16 to 18, 2014$4.2 million · 1.75 in hail · 45 events
- Hail and Damaging Winds in Florida, June 16, 20141 death · $13,000 · 1 in hail · 4 events
- Winter Weather in Utah, June 16 to 18, 20141 death · 2 events
- Flash Flooding and Hail in Minnesota, June 16 to 17, 2014$775,000 · 1.75 in hail · 55 events
- Tornado and Flash Flood in Iowa, June 16 to 18, 2014$470,000 · EF0 · 44 events
- Flash Flooding in Ohio, June 16 to 18, 2014$3.3 million · 3 events
- Flooding in Iowa, June 16 to 30, 2014$2.5 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524629.